South Dakota, 2024

Damaging Wind in South Dakota, June 2, 2024

June 2, 2024 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over western Tripp County, with wind gusts to over 60 mph and small hail accompanying the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over western Tripp County, with wind gusts to over 60 mph and small hail accompanying the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 2, 4:47 PM CST, 2 hours 14 minutes earlier. Its key messages:

  • Severe storms possible this afternoon and evening, mainly over south-central SD, with a few stronger storms further west into western SD and the Black Hills.
  • Warm weather expected for much of the upcoming week, with drier conditions developing mid to late week.
Area forecast discussion, Jun 2, 4:47 PM CST, 2 hours 14 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
447 PM MDT Sun Jun 2 2024

.KEY MESSAGES...

- Severe storms possible this afternoon and evening, mainly over
  south-central SD, with a few stronger storms further west into
  western SD and the Black Hills.

- Warm weather expected for much of the upcoming week, with drier
  conditions developing mid to late week.

&&

.DISCUSSION...(This Evening Through Sunday)
Issued at 1245 PM MDT Sun Jun 2 2024

Water vapor shows upper trof over the Northern Rockies with next
upper trof beginning to move inland the Pac NW. At the surface,
trof extends through the western Dakotas southward into the NE
panhandle and eastern CO. Cold front just recently moved through
Rapid City. Early afternoon temps range from the upper 60s in
northeast WY to the lower 80s in south-central SD.

Still seeing mostly fair wx cumulus across the forecast area as
the atmosphere is taking some time to recover from the
overnight/early morning convection. MLCAPE is ranging from
1000-1500J/kg along/east of the surface trof/cold front and
upwards of 2500J/kg across south-central SD with modest shear in
place. Should start seeing some convection developing over the
Black Hills area in the next hour or two, with additional activity
from northeast WY through southwest and south-central SD. There
could be a few stronger storms in areas west of the surface
trof/cold front, but the better severe threat will be across
south-central SD where MLCAPE may approach 3500J/kg with
increasing deep layer shear as upper trof nudges eastward. The
best chance for the severe storms over south-central SD will be
in the late afternoon/evening hours with large hail and damaging
winds the main threats. Storms will gradually end by later this
evening.

Southwest flow aloft quickly returns on Monday with warm front
lifting north across the area. Areas on the SD plains should reach
well into the 80s with a couple locations south/east of the Black
Hills close to 90. Could be a few late day showers/storms, but
overall coverage should be limited and severe storms are not
expected.

Next upper trof crosses the NortheWarm today with chances for
showers and thunderstorms. rn Rockies into the Northern Plains
Monday night into Tuesday for a slightly better chance for
showers/storms with the best lift across northeast WY and
northwest SD. Severe storms are not expected. Highs Tuesday will
be mostly in the 70s.

Upper ridge then gets established across the western CONUS for mid
to late week, with drier and warm conditions expected for our
area. However, ridge axis looks to remain to our west with mainly
northwest flow across the Northern Plains. This should keep temps
from getting too hot. Upper ridge will slowly break down and shift
south for very late in the week and next weekend, with a more
unsettled pattern developing for our area.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 447 PM MDT Sun Jun 2 2024

Isolated thunderstorms have developed across western South Dakota.
Storms will increase in coverage across south central South
Dakota this evening. Severe thunderstorms are possible.
Thunderstorms are expected to move off to the east of the forecast
area by 05Z this evening. LCL MVFR conditions are possible near
any precipitation, otherwise VFR conditions will prevail through
the forecast period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION/KEY MESSAGES...Johnson
AVIATION...Wong
Hazardous weather outlook, Jun 2, 10:43 AM CST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1043 AM MDT Sun Jun 2 2024

SDZ043-044-046-047-049-077-031300-
Northern Jackson-Bennett-Mellette-Todd-Tripp-Southern Jackson-
1043 AM MDT Sun Jun 2 2024 /1143 AM CDT Sun Jun 2 2024/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include hail larger than 1 inch and damaging wind gusts
greater than 60 mph. A tornado is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday afternoon and Monday
night. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ013-014-027-030>032-041-042-073-075-076-031300-
Northern Meade Co Plains-Ziebach-Southern Foothills-
Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River-
Northern Oglala Lakota-Southern Meade Co Plains-
Eastern Fall River-Southern Oglala Lakota-
1043 AM MDT Sun Jun 2 2024

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include hail larger than 1 inch and damaging wind gusts
greater than 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday afternoon and Monday
night. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-024>026-028-029-072-074-078-WYZ054>060-031300-
Harding-Northern Perkins-Butte-Northern Black Hills-
Northern Foothills-Rapid City-Central Black Hills-
Southern Black Hills-Sturgis/Piedmont Foothills-Hermosa Foothills-
Southern Perkins-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston County Plains-Newcastle-
Northeastern Crook-
1043 AM MDT Sun Jun 2 2024

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms today. Severe storms
are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday afternoon and Monday
night. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 2, 3:50 PM CST, 3 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
350 PM MDT Sun Jun 02 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     Tornado          11 NNE Opal             45.02N 102.33W
06/02/2024                   Meade              SD   Law Enforcement

            Meade County Sheriff's Office confirms a tornado
            crossed Highway 212 around MM 100, 14 miles west of
            Faith.

0320 PM     Hail             12 NE Opal              45.02N 102.29W
06/02/2024  E1.75 inch       Meade              SD   Law Enforcement

&&

CALDERON
Local storm report, Jun 2, 4:25 PM CST, 2 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
425 PM MDT Sun Jun 02 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Hail             2 W Rapid City Arpt     44.03N 103.09W
06/02/2024  E1.00 inch       Pennington         SD   Public

&&

Schultz
Local storm report, Jun 2, 4:34 PM CST, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
434 PM MDT Sun Jun 02 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Hail             1 WNW Red Scaffold      44.77N 101.86W
06/02/2024  E1.00 inch       Ziebach            SD   Trained Spotter

&&

DYE
Local storm report, Jun 2, 4:37 PM CST, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
437 PM MDT Sun Jun 02 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     Hail             11 NW Red Scaffold      44.89N 101.97W
06/02/2024  E0.50 inch       Ziebach            SD   Trained Spotter

&&

Schultz
Local storm report, Jun 2, 6:11 PM CST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
611 PM MDT Sun Jun 02 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     Rain             9 WSW Red Elm           44.99N 101.96W
06/02/2024  M0.50 inch       Ziebach            SD   Trained Spotter

&&

Schultz
Local storm report, Jun 2, 6:12 PM CST, 49 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Rapid City SD
612 PM MDT Sun Jun 02 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     Tornado          9 NNE Opal              45.02N 102.39W
06/02/2024                   Meade              SD   Law Enforcement

            Meade County Sheriff's Office confirms a tornado
            crossed Highway 212 around MM 97, 17 miles west of
            Faith.

&&

Corrected location...remarks

CALDERON

The radar

The North Platte radar (KLNX), 164 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tripp

When
June 2, 7:01 PM CST
Where
Tripp County, 4 mi SSE of Witten
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.377, -100.049

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178536.